Montana, 2010

Lightning Strike in Montana, May 27, 2010

May 27, 2010 · NWS MSO · 1 event in 1 county or zone

As thunderstorms moved through the Bitterroot Valley, a home northeast of Corvallis was hit by lightning and burned by fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

As thunderstorms moved through the Bitterroot Valley, a home northeast of Corvallis was hit by lightning and burned by fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at May 27, 1:45 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, May 27, 1:45 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
245 PM MDT THU MAY 27 2010

.DISCUSSION...THE TROUGH OF LOW PRESSURE IS MAKING ITS WAY INTO
THE PACIFIC NORTHWEST THIS AFTERNOON WHICH IS CAUSING WIDESPREAD
PRECIPITATION ACROSS THE NORTHERN ROCKIES. THE BULK OF THE STEADY
PRECIPITATION IS EXPECTED TO REMAIN ACROSS NORTHWEST MONTANA...WHILE
SOME CLEARING SKIES ACROSS NORTH CENTRAL IDAHO INTO SOUTHWEST
MONTANA HAS ALLOWED FOR ENOUGH WARMING TO GET CONVECTION STARTED.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND
SOME HAIL. THE CONVECTION IS ANTICIPATED TO DIMINISH SHORTLY AFTER
SUNSET. AS THE TROUGH MOVES OVER THE REGION TONIGHT THROUGH FRIDAY
NIGHT THE ATMOSPHERE WILL REMAIN FAIRLY UNSTABLE WHICH WILL KEEP
WIDESPREAD SHOWERS IN THE AREA. THE MODELS ARE INDICATING THAT A
DISTURBANCE WILL HANG OVER LEMHI COUNTY INTO SOUTHWEST MONTANA ON
FRIDAY ALLOWING FOR THE DEVELOPMENT OF A FEW THUNDERSTORMS AND
POTENTIALLY HEAVY PRECIPITATION. BY FRIDAY NIGHT...COLD AIR MOVING
INTO THE REGION APPEARS TO ALLOW SNOW LEVELS TO FALL TO AROUND
6000 FEET. THE HIGHER TERRAIN MAY RECEIVE A COUPLE INCHES OF SNOW
BY SATURDAY MORNING. MAXIMUM TEMPERATURES ON FRIDAY ARE EXPECTED
TO BE 10 TO 15 DEGREES BELOW SEASON NORMALS.

SATURDAY THROUGH THURSDAY...THE WEATHER PATTERN CONTINUES TO APPEAR
ACTIVE DURING THE EXTENDED FORECAST PERIODS. OVERALL...FEW
SIGNIFICANT CHANGES HAVE BEEN MADE DURING THIS TIME. NORTHWESTERLY
FLOW ALOFT FOLLOWING THE CURRENT STORM SYSTEM WILL MAINTAIN SHOWER
ACTIVITY OVER NORTH CENTRAL IDAHO AND WESTERN MONTANA DURING
SATURDAY AND SUNDAY. VALLEY LOCATIONS WILL DRY CONSIDERABLY BY
SUNDAY EVENING...AS A WEAK RIDGE OF HIGH PRESSURE MOVES ACROSS THE
CONTINENTAL DIVIDE. GUIDANCE DEPICTS A WEAK STORM SYSTEM...FOLLOWING
THE RIDGE...EMBEDDED WITHIN THE WESTERLY FLOW ON TUESDAY. THE
STRENGTH OF THE FLOW ALOFT APPEARS UNIMPRESSIVE AS THIS SYSTEM
APPROACHES THE NORTHERN ROCKIES...HOWEVER INSTABILITY AND MOISTURE
WILL BE SUFFICIENT FOR SOME THUNDERSTORM ACTIVITY UPSTREAM OF THE
UPPER LEVEL TROUGH DURING TUESDAY AFTERNOON. FLOW ALOFT BECOMES
SOUTHWESTERLY BY WEDNESDAY AND THURSDAY...AS A DEEP LOW PRESSURE
CIRCULATION DEVELOPS OFF THE PACIFIC NORTHWEST COAST. GUIDANCE
APPEARS TO STALL THIS CLOSED LOW OFFSHORE INDEFINITELY THROUGH THE
END OF NEXT WEEK.

&&

.AVIATION...UNSTABLE AND MOIST SOUTHWEST FLOW WILL CONTINUE SHOWER AND
THUNDERSTORM DEVELOPMENT ACROSS THE NORTHERN ROCKIES THROUGH THIS
EVENING. BEST THUNDER POTENTIAL EXISTS THROUGH 03Z...CONCENTRATED
MAINLY ACROSS THE SOUTH INCLUDING KBTM AND KSMN. LOW CLOUDS
IMPACTING CEILINGS AND OBSCURING THE TERRAIN WILL BE POSSIBLE WITH
THE HEAVIER SHOWERS AS THEY MOVE THROUGH THE AREA. BREEZY SURFACE
WINDS WILL ALSO LINGER THROUGH THE EVENING UNTIL THE PRESSURE
GRADIENT RELAXES...CALMING WINDS ESPECIALLY AROUND KGPI AND KBTM.
WITH SATURATED AIR FROM RAIN THIS EVENING AND EXPECTED CLEARING
OVERNIGHT...AREAS OF LOWERED CLOUDS AND/OR FOG WILL BE POSSIBLE
FOR FRIDAY MORNING.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...SMITH
LONG TERM....ZUMPFE
AVIATION...NOLTE

In the hours before

Special weather statement, May 27, 3:07 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
407 PM MDT THU MAY 27 2010

MTZ005-006-043-272245-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT
VALLEYS-POTOMAC/SEELEY LAKE REGION-
407 PM MDT THU MAY 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MISSOULA COUNTY UNTIL 445
PM MDT...

AT 400 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
MISSOULA MOVING NORTH AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MISSOULA...EAST
MISSOULA...AND BONNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4716 11385 4724 11371 4675 11383 4676 11409
TIME...MOT...LOC 2207Z 183DEG 44KT 4689 11394

ZUMPFE
Special weather statement, May 27, 3:17 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
417 PM MDT THU MAY 27 2010

MTZ001-003-004-272300-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK
REGION-
417 PM MDT THU MAY 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS...WESTERN
MISSOULA AND EASTERN MINERAL COUNTIES UNTIL 500 PM MDT...

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF TARKIO...OR 10 MILES EAST OF
SUPERIOR...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PERMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4741 11479 4737 11439 4700 11464 4705 11483
TIME...MOT...LOC 2216Z 189DEG 20KT 4716 11469

KITSMILLER

The radar

The Missoula radar (KMSX), 72 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Ravalli

When
May 27, 4:00 PM MST to 4:30 PM MST
Where
Ravalli County, 7 mi NE of Corvallis
Property damage
$250,000
Reported by
Newspaper
Coordinates
46.392, -114.016

A home near Corvallis was hit by lightning and burned.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 263161.